Custom Search

News

Friday 01 November 2002

An assessment of the independent effects of olanzapine and risperidone exposure on the risk of hyperlipidemia in schizophrenic patients.

By: Koro CE, Fedder DO, L'Italien GJ, Weiss S, Magder LS, Kreyenbuhl J, Revicki D, Buchanan RW.

Arch Gen Psychiatry 2002 Nov;59(11):1021-6

BACKGROUND: The newer antipsychotic agents exhibit a superior safety profile compared with conventional antipsychotic agents in terms of extrapyramidal symptoms. Previous studies have suggested an association between olanzapine treatment and hyperlipidemia. We evaluated this association using a large health care database. METHODS: The study was derived from the England and Wales-based General Practice Research Database, composed of 3.5 million subjects followed up between June 1, 1987, and September 24, 2000. A total of 18 309 individuals diagnosed as having schizophrenia were identified. A 6:1 matched nested case-control design was used. Conditional logistic regression was used to derive adjusted odds ratios (ORs), controlling for sex, age, and other medications and disease conditions influencing lipid levels. Antipsychotic drug exposure was defined as the receipt of at least 1 prescription for an antipsychotic medication within the 3 months before the date of diagnosis of hyperlipidemia. RESULTS: There were 1268 incident cases of hyperlipidemia in the cohort, matched to 7598 control subjects. Olanzapine use was associated with nearly a 5-fold increase in the odds of developing hyperlipidemia compared with no antipsychotic exposure (OR, 4.65; 95% confidence interval [CI], 2.44-8.85) (P<.001) and more than a 3-fold increase compared with those receiving conventional agents (OR, 3.36; 95% CI, 1.77-6.39) (P<.001). Risperidone was not associated with increased odds of hyperlipidemia compared with no antipsychotic exposure (OR, 1.12; 95% CI, 0.60-2.11) (P =.72) or conventional antipsychotic exposure (OR, 0.81; 95% CI, 0.44-1.52) (P =.52). CONCLUSIONS: We observed a strong association between olanzapine exposure and hyperlipidemia in schizophrenic patients. The possible metabolic consequences of olanzapine use should be given serious consideration by treating physicians.

Use of this site is subject to the following terms of use